Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 160, NWS Grand Forks, ND

August 19, 2011Polk County, Red Lake County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 19, 2011, 12:22 AM CDT for Polk County, Red Lake County, Minnesota. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2011, 12:22 AM CDT (05:22 UTC)
Expired
Aug 19, 2011, 1:15 AM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Polk County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 105 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 12:25 AM CDTHAIL 1Red Lake Falls, MNMAINLY DIME TO NICKEL HAIL WITH A FEW QUARTER SIZED. HAIL LASTED THROUGH 1228 AM CDT.
Aug 19, 12:45 AM CDTHAIL 11 N Mentor, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 5.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2011-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2011-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
814 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

458 
WUUS53 KFGF 190522
SVRFGF
MNC119-125-190615-
/O.NEW.KFGF.SV.W.0160.110819T0522Z-110819T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1222 AM CDT FRI AUG 19 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA...
  RED LAKE COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 115 AM CDT

* AT 1218 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 4 MILES NORTHWEST OF PERAULT...OR 21 MILES
  SOUTHWEST OF THIEF RIVER FALLS...MOVING TO THE EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TERREBONNE AND MENTOR AROUND 1235 AM CDT.
  PLUMMER AROUND 1240 AM CDT.
  ERSKINE AND BROOKS AROUND 1245 AM CDT.
  OKLEE AROUND 1255 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE ROLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4797 9571 4762 9573 4773 9654 4796 9633
TIME...MOT...LOC 0523Z 273DEG 32KT 4783 9629
WIND...HAIL <50MPH 1.00IN

$$

GROCHOCINSKI
3 follow-up statements
592 
WWUS53 KFGF 190536
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1236 AM CDT FRI AUG 19 2011

MNC119-125-190615-
/O.CON.KFGF.SV.W.0160.000000T0000Z-110819T0615Z/
RED LAKE MN-POLK MN-
1236 AM CDT FRI AUG 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
POLK AND RED LAKE COUNTIES IN NORTHWEST MINNESOTA UNTIL 115 AM CDT...

AT 1235 AM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
PRODUCING QUARTER SIZE HAIL.  THE STORM WAS LOCATED 2 MILES SOUTHWEST
OF TERREBONNE...OR 21 MILES SOUTH OF THIEF RIVER FALLS...MOVING TO 
THE EAST AT 35 MPH. AT 1225 AM CDT...A WEATHER SPOTTER REPORTED 
QUARTER SIZE HAIL IN RED LAKE FALLS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLUMMER AROUND 1240 AM CDT.
  ERSKINE AND BROOKS AROUND 1245 AM CDT.
  OKLEE AROUND 1255 AM CDT.
  ROLAND AROUND 100 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4762 9573 4771 9636 4796 9622 4796 9571
TIME...MOT...LOC 0535Z 273DEG 32KT 4781 9613

$$

GROCHOCINSKI
119 
WWUS53 KFGF 190547
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1247 AM CDT FRI AUG 19 2011

MNC119-125-190615-
/O.CON.KFGF.SV.W.0160.000000T0000Z-110819T0615Z/
RED LAKE MN-POLK MN-
1247 AM CDT FRI AUG 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
POLK AND EASTERN RED LAKE COUNTIES IN NORTHWEST MINNESOTA UNTIL 115
AM CDT...

AT 1246 AM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
PRODUCING QUARTER SIZE HAIL.  THE STORM WAS LOCATED 4 MILES NORTH OF
ERSKINE...OR 28 MILES SOUTH OF THIEF RIVER FALLS...MOVING TO THE EAST
AT 45 MPH. AT 1225 AM CDT...A WEATHER SPOTTER REPORTED QUARTER SIZE 
HAIL IN RED LAKE FALLS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROLAND AND OKLEE AROUND 1255 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4762 9573 4769 9620 4796 9607 4796 9571
TIME...MOT...LOC 0547Z 282DEG 38KT 4772 9602

$$

GROCHOCINSKI
088 
WWUS53 KFGF 190605
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
105 AM CDT FRI AUG 19 2011

MNC125-190615-
/O.CAN.KFGF.SV.W.0160.000000T0000Z-110819T0615Z/
RED LAKE MN-
105 AM CDT FRI AUG 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RED LAKE COUNTY IN
NORTHWEST MINNESOTA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4774 9593 4774 9572 4762 9573 4766 9596
TIME...MOT...LOC 0605Z 282DEG 38KT 4767 9575

$$

MNC119-190615-
/O.CON.KFGF.SV.W.0160.000000T0000Z-110819T0615Z/
POLK MN-
105 AM CDT FRI AUG 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
POLK COUNTY IN NORTHWEST MINNESOTA UNTIL 115 AM CDT...

AT 104 AM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
PRODUCING QUARTER SIZE HAIL.  THE STORM WAS LOCATED 5 MILES WEST OF
OLGA...OR 36 MILES SOUTHEAST OF THIEF RIVER FALLS...MOVING TO THE
EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL POLK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4774 9593 4774 9572 4762 9573 4766 9596
TIME...MOT...LOC 0605Z 282DEG 38KT 4767 9575

$$

GROCHOCINSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 8:25 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 18, 8:25 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
825 PM CDT THU AUG 18 2011

.DISCUSSION...FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL
REMAINDER OF EVENING/OVERNIGHT AND TEMPERATURES.

CONTINUE TO MONITOR POTENTIAL FOR ADDITIONAL DEEP CONVECTION HOWEVER
SO FAR THIS EVENING HAS BEEN QUIET. COLD FRONT CROSSING NW FA ATTM
JUST REACHING DVL. STRONGEST CONVECTION SO FAR HAS BEEN ACROSS SD IN
ZONE OF DEEPER SHEAR AND AIDED BY FAIRLY WELL DEFINED MID LEVEL
IMPULSE. FARTHER NORTH ACROSS OUR FA CONVECTION HAS BEEN ISOLATED
AND HAVING A TOUGH TIME ORGANIZING. WATER VAPOR LOOP INDICATING
SHORTWAVE ACROSS SOUTHERN MB AND THE OTHER STRONGER FEATURE ACROSS
SD LEAVING OUR FA IN BETWEEN WAVES. SPC MESOANALYSIS SHOWING
SOMEWHAT LESS POTENTIAL ENERGY AHEAD OF BOUNDARY WHICH MAY BE
LIMITING MORE WIDESPREAD CONVECTION ACROSS THE FA. WITH LOSS OF
HEATING AND LACK OF LOW LEVEL NOCTURNAL JET HAVING SOME DOUBTS ON
DEGREE OF SEVERE STORMS. WILL HOWEVER MAINTAIN LOW-MID RANGE POPS AS
FRONT YET TO REACH HIGHER DEWPOINT AIR ACROSS VALLEY. FOLLOWING
FROPA MUCH DRIER LOW LEVEL AIR WILL MOVE IN WITH UPPER 40S DEWPOINTS
ALREADY IN THE MOT AREA. SOME MIXING EXPECTED BEHIND BOUNDARY WHICH
MAY LIMIT SIGNIFICANT TEMPERATURE DROP WITH COOLEST READINGS ACROSS
NW FARTHER BEHIND BOUNDARY. AS A WHOLE CURRENT FORECAST SEEMS IN
PRETTY GOOD SHAPE WITH ONLY MINOR CHANGES PLANNED.

&&

.AVIATION...

TSRA SO FAR HAS BEEN ISOLATED IN NATURE ALONG COLD FRONT JUST
CROSSING DVL. STILL FEEL CHANCES THERE HOWEVER CONFIDENCE NOT HIGH
ENOUGH FOR T MENTION OR TEMPO GROUPS IN TAFS. OTHERWISE VFR
CONDITIONS EXPECT WITH WSHFT TO NW FROM W TO E OVERNIGHT.

&&

.HYDROLOGY...

DUE TO INCREASED FLOWS COMING OUT OF ANTELOPE CREEK...THE RIVER
POINT FORECAST AT ABERCROMBIE ON THE WILD RICE RIVER IS NOW ABOVE
MODERATE FLOOD STAGE. MINOR FLOODING CONTINUES ALONG THE SOUTHERN
RED MAINSTEM AND THE LOWER SHEYENNE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Aug 18, 7:00 AM CDT, 17 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT THU AUG 18 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
700 AM CDT THU AUG 18 2011

...SOME SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND EARLY FRIDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED SOUTH AND EAST
OF A LINE FROM NEAR KELLIHER TO RED LAKE TO BARNESVILLE IN
MINNESOTA TO COGSWELL NORTH DAKOTA. THE STORMS CAN BE EXPECTED
AFTER 3 PM CDT AND WILL MOST LIKELY PRODUCE SOME LARGE HAIL AND
DAMAGING WINDS. THE STORMS SHOULD MOVE OUT OF THE AREA BY EARLY
FRIDAY MORNING.

A COLD FRONT WILL MOVE IN FROM WESTERN NORTH DAKOTA THIS AFTERNOON
WITH THUNDERSTORMS EXPECTED ALONG THE FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Special weather statement, Aug 18, 10:57 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1057 PM CDT THU AUG 18 2011

MNZ005-190500-
ROSEAU MN-
1057 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR ROSEAU COUNTY UNTIL MIDNIGHT
CDT...

AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 12 MILES NORTH OF GREENBUSH...OR 22 MILES WEST OF
ROSEAU...MOVING TO THE EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
BADGER AROUND 1110 PM CDT.
ROSS AND FOX AROUND 1115 PM CDT.
ROSEAU AROUND 1125 PM CDT.
WANNASKA AND MALUNG AROUND 1130 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

HOPKINS
Special weather statement, Aug 18, 11:54 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1154 PM CDT THU AUG 18 2011

MNZ002-003-NDZ030-039-190600-
CASS ND-CLAY MN-NORMAN MN-TRAILL ND-
1154 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND WESTERN
NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND SOUTHEASTERN TRAILL AND
NORTHEASTERN CASS COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 100 AM
CDT...

AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM NEAR HILLSBORO...OR 36 MILES NORTHWEST OF FARGO...
MOVING TO THE EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
KELSO AROUND MIDNIGHT CDT.
GRANDIN AROUND 1205 AM CDT.
HALSTAD AROUND 1215 AM CDT.
PERLEY AND HENDRUM AROUND 1220 AM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE
MARKER 103 AROUND 1155 PM CDT...AND MILE MARKER 96 AROUND MIDNIGHT
CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

HOPKINS
Special weather statement, Aug 19, 12:18 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1218 AM CDT FRI AUG 19 2011

MNZ029-030-190545-
WEST OTTER TAIL MN-WILKIN MN-
1218 AM CDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WILKIN AND WESTERN OTTER
TAIL COUNTIES UNTIL 1245 AM CDT...

AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 11 MILES NORTHWEST OF FERGUS FALLS...MOVING TO THE
EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
FERGUS FALLS AROUND 1225 AM CDT.
EDWARDS AROUND 1230 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

GROCHOCINSKI

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 12:53 AM CDTSevere Thunderstorm WarningFGFClearwater, Mahnomen, Polk37 min
Aug 19, 1:10 AM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Hubbard, Mahnomen50 min
Aug 19, 1:22 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater38 min
Aug 19, 1:30 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard, Polk30 min
Aug 19, 1:55 AM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard50 min
Aug 19, 2:22 AM CDTFlash Flood WarningFGFBeltrami
Aug 19, 2:30 AM CDTFlash Flood WarningFGFBeltrami3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.